3 Fat Chicks on a Diet Weight Loss Community  

Go Back   3 Fat Chicks on a Diet Weight Loss Community > Support Forum > Depression and Weight Issues

Depression and Weight Issues Have you been diagnosed with depression, are possibly on depression medication, and find it affects your weight loss efforts? Post here for support!

Medication and appetite

Thread Tools
Old 03-10-2009, 02:20 PM   #1
Waiting for summer
aaneri's Avatar
Join Date: Mar 2009
Location: Philadelphia
Posts: 81

S/C/G: 255.5/248.5/190

Height: 5'10

Default Medication and appetite

I am going to see a new psychiatrist in April and I am wondering if anyone has had any good experiences with medication for anxiety/depression? I have heard that anti-depressants usually cause a boost in appetite...any advice? I have been taking Citolopram for 7 years and I think it has lost its effect.

aaneri is offline   Reply With Quote
Old 03-19-2009, 03:42 PM   #2
Join Date: Sep 2008
Location: NYC
Posts: 39

S/C/G: 193/190-ish/140

Height: 5'7"


I gained a ton of weight on Lexapro, but my appetite seemed to decrease, if anything. Weirdest thing.

Risperdal also caused a serious ballooning of my weight- in fact, that's when I first got seriously fat.
Violet is offline   Reply With Quote
Old 03-19-2009, 08:01 PM   #3
Less chow for more wow!
Join Date: Mar 2009
Posts: 49


I've been on Effexor for a while. At first the appetite wasn't an issue, but the last 6-9 months have been increasingly difficult. I've put on weight and that makes the depression kick in worse.

I've found this program called the Serotonin Power Diet that really helps! It helps boost your serotonin and keeps your body in check. It also helps ALOT as an appetite suppressant and mood stabilizer. Coupled with medications it helps me, maybe it would worth checking out for you too.

BoJo is offline   Reply With Quote
Old 03-30-2009, 03:44 AM   #4
Junior Member
Join Date: Mar 2009
Posts: 29


The best way are not the medication, you need support at first place !
Victoria is offline   Reply With Quote
Old 03-31-2009, 01:00 AM   #5
Senior Member
Jacqui_D's Avatar
Join Date: Jan 2006
Location: Ohio, USA
Posts: 4,293

S/C/G: 220/169.5/164

Height: 5'8"


Ask your doctor about wellbutrin. It tends to lead to weight loss rather than weight gain, but of course, it's not for everyone. It's definitely not for anyone who has ever had bulimia or anorexia, and as with all medications, it can cause dangerous side effects in some people.
Current Attempt (Slow Carb Diet, restarted May 3, 2015) > Previous Attempt (Slow Carb Diet, 2013-14)

= 10 lbs lost; = 5 lbs lost:
164 lbs = No longer Overweight!
Keep slow-carbing!
"A year from now, what will I wish I had done today?" -- Unknown Author
Jacqui_D is online now   Reply With Quote
Old 03-31-2009, 03:33 AM   #6
Junior Member
lady bug's Avatar
Join Date: Mar 2009
Location: NY
Posts: 5

S/C/G: 152/152/125

Height: 5'4''


I gained about 25 lbs while on taking paxil for 1.5 years. I have since stopped taking it and sort of plateaued at weight gain, I experienced a quick gain and then it sort of tapered off. I am doing fine now without the medication, just need to get rid of the weight!
lady bug is offline   Reply With Quote
Old 03-31-2009, 07:42 AM   #7
Senior Member
harrismm's Avatar
Join Date: Sep 2008
Location: midwest
Posts: 1,344


I gained 20lbs on Wellbutrin.I think most antidepressents are weight gainers.I would guess if I had been more mindful of this I would have been able to control it.
harrismm is offline   Reply With Quote
Old 03-31-2009, 07:55 AM   #8
Senior Member
fenderella5678's Avatar
Join Date: Mar 2009
Location: Ohio
Posts: 121

S/C/G: 370/320/190

Height: 5'7"


Well the only two anti-depressants that haven't affected my appetite are Wellbutrin and Cymbalta. Cymbalta actually made me much more energetic, but I'm bipolar so that's a big no-no. Too bad though, it actually controlled my cravings pretty well.
Wellbutrin has been really good to me though, I've been on it for 2 years. I don't know about making me lose weight, but it didn't make me gain.
fenderella5678 is offline   Reply With Quote
Old 03-31-2009, 12:53 PM   #9
Senior Member
QuilterInVA's Avatar
Join Date: Jun 2000
Location: Yorktown, VA USA
Posts: 5,254


I'm on Celexa, 3 years, weight loss, not gain.

HW 356 pounds - CW 135 - GW 137

Life isn't about waiting for the storm to pass. It's about learning to dance in the rain.
QuilterInVA is offline   Reply With Quote
Old 05-29-2009, 03:06 PM   #10
Senior Member
Skinnycow's Avatar
Join Date: May 2009
Location: Southern MD
Posts: 306

S/C/G: 269/ticker/165

Height: 6'


A lot of people have lost weight when they started taking Zoloft.
Skinnycow is offline   Reply With Quote
Old 05-29-2009, 03:11 PM   #11
Blondie32's Avatar
Join Date: May 2009
Location: OKlahoma
Posts: 86

S/C/G: 233/233/175

Height: 5ft7

Default Blondie32

For me, I relized that the depression was from the weight gain. I came close to getting on meds different times in my life thinking it was the answer. However I studied about it and prayed hard. For me meds would have affected my emotions and feelings of who I really am. Serving God to the fullest and losing weight helped me
Blondie32 is offline   Reply With Quote
Old 05-31-2009, 09:10 PM   #12
makelovenotwarcraft's Avatar
Join Date: May 2008
Location: norwich, uk
Posts: 82

S/C/G: 154/140/ undecided 129ish ?

Height: 5.6


Mirtazapine is another one that causes increased appetite and eight gaing i managed to gain 2 and half stone on it.

friggin relapse starting all over again + more
makelovenotwarcraft is offline   Reply With Quote
Old 06-01-2009, 08:12 PM   #13
Senior Member
mizmizzy's Avatar
Join Date: May 2009
Posts: 264

S/C/G: 180/166.5/131

Height: 5'3


I've heard good things about wellbutrin though I've never tried it. I went on zoloft when I was 17 though and thats when I gained most of the weight which I have never seemed to lose =/ =(
mizmizzy is offline   Reply With Quote
Old 06-03-2009, 05:37 PM   #14
Pudgy male kitten
Toonces's Avatar
Join Date: May 2009
Location: Ontario, Canada
Posts: 9


The very nature of anti-depressants can lead to an increase in appetite. Serotonin is a component of appetite. Since most anti-depressants work on controlling the serotonin levels in your brain, they are also going to affect your appetite.

However, the experience of most who have spoke about this is that the SSRIs increase their appetite. Yet, the increase of production of serotonin in the brain has also shown results in appetite suppressants.

Again, though, anti-depressants will effect different people in different ways. So that while for many it increases their appetite, it may prove to do the opposite in others.

I suspect that anti-depressants don't effect the serotonin product enough to act as a suppressant, and to take the dosage to the point it may could be harmful in other ways.

For those on anti-depressants and who are gaining weight, it's a tough battle and can require a big alteration in lifestyle. Clearly eating less and choosing more unprocessed foods is beneficial to everyone, but moreso to those who are taking anti-depressants, in addition to an increase in exercise.

For me, though I've been on a couple for many a moon now, I still find it tough slugging. I've got insomnia and when I do fall asleep, my brain does not and thus I never really feel rested. I find it very difficult, then, to get out there and exercise because I feel so tired all the time. I have a CPAP machine, but I've taken to it like a fish does to herding sheep.
Toonces is offline   Reply With Quote
Old 06-03-2009, 07:19 PM   #15
On my way to a new me!
Savora's Avatar
Join Date: Apr 2009
Location: St. Louis, MO
Posts: 182

S/C/G: 205/168/145

Height: 5'6 ~ 44


well for anxiety/depression i have found paxil and abilify worked the best for me, but both caused to me gain a substantial amount of weight like 80lbs which caused me to be more depressed, i recently got myself off of the abilify by cutting down till i stopped... and want to try cymbalta but need a new shrink.... good luck with whatever you take, u might want to look into xanax or valium for panic attacks instead of a pill you take everyday!
Savora is offline   Reply With Quote
Posts by members, moderators and admins are not considered medical advice
and no guarantee is made against accuracy.

Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

vB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are On
Pingbacks are On
Refbacks are Off

All times are GMT -4. The time now is 12:21 PM.

Powered by vBulletin® Version 3.6.7
Copyright ©2000 - 2015, Jelsoft Enterprises Ltd.
Search Engine Optimization by vBSEO 3.3.2